Alert archive / West Virginia / Flash Flood Warnings in 2005
Flash Flood Warning 9, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jun 11, 2005, 5:49 PM EDT for Brooke County, Ohio County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2005, 5:49 PM EDT (21:49 UTC)
- Expired
- Jun 11, 2005, 8:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
Counties Brooke County, WV, Ohio County, WV
The radar
The Pittsburgh radar (KPBZ), 44 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 6:25 PM EDT | FLASH FLOOD | 10 Ssw Bethany, WV | NORTH FORK SHORT CREEK FLOODING SHORT CREEK ROAD NEAR WEST LIBERTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 213 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1055 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 112150 FFWPBZ WVC009-069-120045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 549 PM EDT SAT JUN 11 2005 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... BROOKE COUNTY IN WEST VIRGINIA OHIO COUNTY IN WEST VIRGINIA * UNTIL 845 PM EDT * AT 542 PM EDT...TRAINED WEATHER SPOTTERS REPORTED FROM WEST LIBERTY NEARLY 3 INCHES OF RAIN IN JUST OVER AN HOUR WITH CREEKS RUNNING NEAR BANKFULL. ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN WILL MOVE ACROSS THE WARNING AREA THROUGH 700 PM WITH FLASH FLOODING LIKELY. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. <<CALL TO ACTION>>A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4040 8052 4003 8053 4004 8074 4040 8060 $$
2 follow-up statements
000 WGUS71 KPBZ 112241 FFSPBZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 638 PM EDT SAT JUN 11 2005 WVC009-069-120045- BROOKE WV-OHIO WV- 638 PM EDT SAT JUN 11 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 845 PM EDT FOR OHIO AND BROOKE COUNTIES... AT 635 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WELLSBURG... FRANKLIN...FOLLANSBEE...WEST LIBERTY...BETHANY AND COLLIERS. FLOODING IS OCCURRING ON THE NORTH FORK SHORT CREEK IN OHIO COUNTY. SHORT CREEK IS EFFECTED BY THIS RISING WATER. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 4040 8052 4003 8053 4004 8074 4040 8060 $$
000 WGUS71 KPBZ 120011 FFSPBZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 811 PM EDT SAT JUN 11 2005 WVC009-069-120021- BROOKE WV-OHIO WV- 811 PM EDT SAT JUN 11 2005 ...THE FLASH FLOOD WARNING FOR OHIO AND BROOKE COUNTIES IS CANCELLED... LAT...LON 4040 8052 4003 8053 4004 8074 4040 8060 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 3:07 PM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jun 11, 3:07 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 307 PM EDT SAT JUN 11 2005 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... SCATTERED THUNDERSTORMS SHOULD STAY MAINLY OVER RIDGES THROUGH THIS EVENING. WILL KEEP JUST SMALL CHANCE POPS ALL ZONES TONIGHT. WILL ALSO MENTION POSSIBLE HEAVY RAIN WITH THUNDERSTORMS NEAR THE MOUNTAIN DUE TO POTENT PRECIPITABLE WATER VALUES JUXTAPOSITIONED WITH OROGRAPHIC LIFTING MECHANISMS. CHANCE POPS MENTIONED AGAIN FOR SUNDAY...PRETTY MUCH A REPEAT OF TODAY. && .LONG TERM (MONDAY THROUGH SATURDAY)... EXPECT AN INCREASE IN SHOWERS AND THUNDERSTORMS MONDAY AS REMNANTS OF ARLENE MOVE ACROSS PARTS OF THE UPPER OHIO VALLEY...AS SHOWN BY BOTH NAM AND GFS MODELS. AS FOR TUESDAY ON...BOTH GFS AND ECMWF MODELS SHOW A FAIRLY POTENT SHORT WAVE TROUGH MOVING THROUGH THE UPPER OHIO VALLEY LATE WEEK...EMBEDDED IN A NORTHWEST UPPER FLOW. SO EXPECT TEMPERATURES TO GO COOLER THAN NORMAL BY NEXT WEEKEND WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. && .AVIATION... EXPECT SCATTERED TO BROKEN CUMULUS AROUND 3000 FEET TO PERSIST UNTIL SUNSET WITH CIRRUS ABOVE. SCATTERED THUNDERSTORMS SHOULD REMAIN CONCENTRATED MAINLY OVER THE RIDGES THROUGH THIS EVENING. NO MENTION OF THUNDER AT TERMINAL LOCATIONS BUT CUMULONIMBI SHOULD BE VISIBLE FROM LBE DURING REMAINDER OF THIS AFTERNOON. ALSO EXPECT AREAS OF MVFR VISIBILITY IN HAZE INTO TONIGHT...WITH PATCHY IFR CONDITIONS IN FOG LATE TONIGHT. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jun 11, 4:53 AM EDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 453 AM EDT SAT JUN 11 2005 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-111100- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 453 AM EDT SAT JUN 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS ARE LIKELY MAINLY THIS AFTERNOON AND EARLY EVENING. LOCALLY HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN... AS THE MOISTURE FROM THE REMNANTS OF ARLENE MOVES IN ON MONDAY SHOWERS AND THUNDERSTORMS WILL BE LIKELY. SOME HEAVY DOWNPOURS ARE POSSIBLE AND THIS MAY REQUIRE THE ISSUANCE OF A FLOOD WATCH. IN ADDITION THERE WILL BE THE POSSIBILITY OF GUSTY WINDS AND HAIL WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY.
In the hours before
Local storm report, Jun 11, 4:38 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
438 PM EDT SAT JUN 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM FLASH FLOOD UNIONTOWN 39.90N 79.72W
06/11/2005 FAYETTE PA OFFICIAL NWS OBS
NORTH UNION TOWNSHIP. BASEMENT AND ROAD FLOODING.
BRUSHWOOD ROAD CLOSED. SPOTTER REPORTS 2.0 INCHES OF RAIN
IN 1 HOUR.
&&
TPSpecial weather statement, Jun 11, 4:41 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 441 PM EDT SAT JUN 11 2005 PAZ021-023-029>032-WVZ001-002-004-112145- ALLEGHENY PA-BROOKE WV-FAYETTE PA-GREENE PA-HANCOCK WV-INDIANA PA-MARSHALL WV-WASHINGTON PA-WESTMORELAND PA- 441 PM EDT SAT JUN 11 2005 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... INDIANA...WESTMORELAND...ALLEGHENY...WASHINGTON...FAYETTE...GREENE... HANCOCK...BROOKE AND MARSHALL... AT 436 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS SCATTERED OVER MUCH OF SOUTHWEST PENNSYLVANIA AND NORTHERN WEST VIRGINIA PANHANDLE. THE STRONGEST STORMS WERE OVER FAYETTE AND WESTMORELAND COUNTIES...AS WELL AS BROOKE AND OHIO COUNTIES IN WEST VIRGINIA. THE THUNDERSTORMS WERE MOVING NORTH AT 10 TO 15 MPH. ADDITIONAL THUNDERSTORMS MAY QUICKLY DEVELOP ELSEWHERE ACROSS THE REGION. TORRENTIAL RAINS OF OVER ONE INCH IN AN HOUR...WIND GUSTS TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH ANY THUNDERSTORMS THIS EVENING. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Nearby
Flash Flood Warnings in West Virginia, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.